New Mexico, 2008Flash Flood in New Mexico, August 9, 2008
August 9, 2008 · NWS ABQ · 1 event in 1 county or zone
Continued deep moisture and good instability led to heavy rain and flash flooding around Arroyo Seco, in northern Santa Fe county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued deep moisture and good instability led to heavy rain and flash flooding around Arroyo Seco, in northern Santa Fe county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 2:17 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 9, 2:17 PM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT SAT AUG 9 2008
.DISCUSSION...
WIND SHIFT OVER NORTHEAST NEW MEXICO IS PROVIDING FOCUS FOR
THUNDERSTORMS THIS AFTERNOON. BELIEVE THIS BOUNDARY IS A REMNANT
OUTFLOW BOUNDARY FROM OVERNIGHT STORM COMPLEX THAT PUSHED THROUGH
KANSAS...AND REAL COLD FRONT IS SITUATED ACROSS NORTHEAST OR EAST
CENTRAL COLORADO. NONETHELESS...THE BOUNDARY IS CURRENTLY FROM NEAR
ANGEL FIRE...TO YATES TO NEAR CLAYTON AND WILL SLOWLY MOVE TO THE
SOUTH THIS AFTERNOON. ELSEWHERE STORMS HAVE FORMED ALONG THE HIGHER
TERRAIN. STORMS MOVING OFF OF THE EAST SLOPES OF THE WESTERN
MOUNTAINS HAVE MOVED INTO THE RIO GRANDE VALLEY AS OF THIS
WRITING...AND COLLIDING OUTFLOW BOUNDARIES WILL LIKELY SPARK
ADDITIONAL STORMS THIS AFTERNOON. BUT AS CLOUD COVER INCREASES
AND INSTABILITY DECREASES...SHOULD SEE A DECREASING TREND EARLY
THIS EVENING IN THE RIO GRANDE VALLEY.
ALL EYES ARE THEN FOCUSED ON THE BACK DOOR COLD FRONT FOR TOMORROW.
NAM AND GFS APPEAR TO BE COMING MORE IN LINE WITH THE EURO AND
CANADIAN TODAY. UPSLOPE FLOW PROVIDED BY THE FRONT WILL TRIGGER
STORMS TO DEVELOP ALONG THE SANGRE DE CRISTOS BY LATE MORNING AND
MOVE ONTO THE NORTHEAST PLAINS DURING THE AFTERNOON. WITH PWATS NEAR
1.5 INCHES ACROSS THE NORTHEAST...THE POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING IS PRESENT. THE CONVECTIVELY AIDED BOUNDARY WILL
PUSH SOUTH SUNDAY AFTERNOON AND EVENING AND THE ABQ METRO AREA WILL
LIKELY SEE AN EAST CANYON WIND SUNDAY NIGHT. RAISED POPS AND LOWERED
TEMPS ACROSS THE NORTHEAST.
COULD SEE SOME LINGERING SHOWERS ACROSS THE EAST ON MONDAY. UPPER
HIGH CENTERED OVER SW OR WESTERN NM ON MONDAY AND TUESDAY AND
LOWERING PWATS ACROSS THE NORTHWEST WILL RESULT IN A DECREASE IN
ACTIVITY ACROSS WESTERN PARTS OF THE STATE. THINK THAT OPERATIONAL
MODELS ARE WARMING THE AREA TOO MUCH...SO WENT WITH MORE OF AN
ENSEMBLE APPROACH FOR MAX TEMPS.
MODELS HAVE CHANGED THERE TUNE LATE WEEK. UPPER HIGH LOOKS TO STAY
ACROSS SW NM RATHER THAN MOVING EASTWARD. THUS...WITH NORTHWEST
FLOW IN PLACE...SMALL RIPPLES WILL LIKELY ROUND THE HIGH AND SEND
BACK DOOR COLD FRONTS INTO NE NM. ONE SUCH FRONT LOOKS TO MOVE IN
LATE THURSDAY INTO FRIDAY. THOUGH TIMING IS STILL VERY MUCH IN
QUESTION...NORTHEAST AND EAST CENTRAL PARTS OF THE STATE MAY SEE
MORE ROUNDS OF WIDESPREAD RAIN THURSDAY THRU SATURDAY.
34
&&
.AVIATION...
SCATTERED SHOWERS AND STORMS THROUGH THIS EVENING WITH LOCAL
MVFR AND IFR CONDITIONS WITH MTN OBSCURATIONS. FAVORED AREAS
FROM THE GILA NE TO THE NORTHERN MOUNTAINS AND NE PLAINS. ANOTHER
ROUND OF PATCHY FOG IS POSSIBLE TONIGHT IN THE HIGHER TERRAIN AND
NORTHEAST WHERE A COLD FRONT WILL DROP SOUTH. SHOWERS AND STORMS
AGAIN ON SUNDAY FAVORING THE NORTHEAST BEHIND THE COLD FRONT.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ
&&
.FIRE WEATHER...
WIDESPREAD SHOWERS AND STORMS WILL CREATE WETTING RAINS OVER MUCH OF
THE AREA THROUGH LATE SUNDAY. A COLD FRONT WILL SURGE SOUTH ACROSS
THE PLAINS TONIGHT WITH A MODERATE TO HEAVY RAIN EVENT POSSIBLE OVER
THE NE HIGHLANDS AND EAST SLOPES OF THE SANGRE DE CRISTOS SUNDAY
INTO MONDAY MORNING. DRIER WESTERLY WINDS WILL ATTEMPT TO MOVE INTO
NM FROM THE GREAT BASIN MONDAY INTO TUESDAY...HOWEVER HUMIDITY
RECOVERIES WILL STILL BE GOOD TO EXCELLENT AREAWIDE IN THIS PATTERN.
AS THE UPPER RIDGE REDEVELOPS OVER TEXAS WEDNESDAY INTO LATE
WEEK...ANOTHER SURGE OF MONSOONAL MOISTURE WILL DEVELOP OVER THE
WESTERN HALF OF THE STATE.
CHJ
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 62 90 60 93 / 20 20 10 10
GALLUP.......................... 57 86 54 88 / 30 30 20 20
GRANTS.......................... 57 88 54 88 / 30 30 20 20
GLENWOOD........................ 61 89 62 90 / 30 40 30 30
CHAMA........................... 46 81 45 81 / 40 50 30 20
LOS ALAMOS...................... 58 84 55 83 / 30 30 30 20
RED RIVER....................... 42 74 42 75 / 40 60 40 20
TAOS............................ 54 83 51 86 / 30 40 30 20
SANTA FE........................ 58 85 58 85 / 30 40 40 20
SANTA FE AIRPORT................ 60 87 59 87 / 30 30 30 20
ESPANOLA........................ 58 90 57 89 / 30 30 30 20
ALBUQUERQUE HEIGHTS............. 67 90 67 90 / 20 30 20 20
ALBUQUERQUE VALLEY.............. 64 91 64 91 / 20 30 20 20
ALBUQUERQUE FOOTHILLS........... 63 87 63 88 / 30 30 30 20
ALBUQUERQUE WEST MESA........... 65 91 65 91 / 20 30 20 20
SOCORRO......................... 63 91 62 93 / 30 30 30 20
SANDIA PARK/CEDAR CREST......... 52 80 52 82 / 30 30 30 20
MORIARTY/ESTANCIA............... 58 86 57 86 / 30 40 40 20
CARRIZOZO....................... 61 89 61 91 / 30 40 30 20
RUIDOSO......................... 56 82 55 82 / 30 40 40 30
RATON........................... 57 81 53 87 / 40 70 50 30
LAS VEGAS....................... 57 80 54 82 / 40 60 50 30
ROY............................. 60 83 60 83 / 40 70 50 30
CLAYTON......................... 62 82 61 86 / 40 50 40 20
SANTA ROSA...................... 64 90 61 91 / 30 50 50 20
TUCUMCARI....................... 68 91 66 91 / 30 50 50 20
FORT SUMNER..................... 67 91 66 92 / 30 50 50 20
CLOVIS.......................... 66 91 66 91 / 20 40 50 20
PORTALES........................ 68 92 67 92 / 20 40 50 20
ROSWELL......................... 70 95 70 94 / 20 20 30 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
34/40
Hazardous weather outlook, Aug 9, 4:58 AM MST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT SAT AUG 9 2008
NMZ001>021-026-101200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
558 AM MDT SAT AUG 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL IS POSSIBLE TODAY OVER MUCH OF NEW MEXICO. IN
PARTICULAR...STRONG THUNDERSTORMS WITH HEAVY RAIN CAN BE EXPECTED
OVER WESTERN AND NORTHERN PARTS OF THE STATE. THIS INTENSE
RAINFALL COULD RESULT IN NUISANCE FLOODING OF URBAN AREAS...
WASHES AND ARROYOS...AS WELL AS LIFE-THREATENING FLASH FLOODING
CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE SUNDAY THROUGH THURSDAY
OVER MUCH OF NORTHERN AND CENTRAL NEW MEXICO...WHERE LOCALIZED
AREAS OF FLASH FLOODING MAY OCCUR. THE MAIN FOCUS FOR HEAVY
RAINFALL ON SUNDAY WILL BE EAST OF THE CENTRAL MOUNTAIN CHAIN AS A
COLD FRONT MOVES INTO THE AREA. NEXT WEEK...THE MAIN FOCUS FOR
HEAVY RAINFALL WILL SHIFT INTO THE WESTERN HALF OF THE STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE OR THEIR
LOCAL LAW ENFORCEMENT TO REPORT FLASH FLOODING. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.
Flash Flood, Santa Fe
- When
- August 9, 7:30 PM MST to 8:00 PM MST
- Where
- Santa Fe County, 42.19 mi NNE of Sanctuario to 42.05 mi NNE of Sanctuario
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.517, -105.569
Several homes were flooded in Arroyo Seco.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 9, 20084 injured · $1.0 million · 1 in hail · 5 events
- Flash Flooding in Nebraska, August 9, 2008$300,000 · 2 events
- Flash Flood in Nebraska, August 9 to 10, 2008$250,000 · 1 event
- Flash Flood in Colorado, August 9, 2008$80,000 · 1 event
- Hail and Damaging Wind in New York, August 9, 20081 injured · $43,000 · 50 kt wind · 4 events
- Flash Flood in Kansas, August 9, 2008$60,000 · 1 event
- Hail and Damaging Winds in Montana, August 9, 2008$32,000 · 1.25 in hail · 5 events
- Flash Flooding and Flooding in Kansas, August 9 to 10, 2008$25,000 · 8 events
- Damaging Wind in Oklahoma, August 9, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 9, 20081.25 in hail · 14 events
- Hail and Damaging Winds in Montana, August 9, 20081.75 in hail · 7 events
- Hail and Heavy Rain in Kansas, August 9, 20080.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112049.